Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

Hoarse voice, taking Zantac but no help. History of allergies, hypothyroidism. Is this lung cancer ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2538 Questions
Question
I am a 47-year-old female with a history of asthma and allergies along with hypothyroidism. I take medications for all those, along with meds for bipolar disorder and anxiety disorder. I have had a hoarse voice which has not improved for the past eight days. It is present when I awake and all day. I went to my ENT and he scoped my throat and said everything looked fine. He did not find any nodules anywhere, even upon palpitating my neck and thyroid area. I started on 300 mg. Zantac at bedtime three days ago, but am no better. I saw my family doctor also, and he said my hoarseness is caused by GERD and a virus and will get better in a few weeks. I am not convinced. I am worried I have thryroid or lung cancer, or some other disease. I have health anxiety and tend to be a hypochondriac. My family doc. told me not to take omeprazole 40 mg. during the day, just the Zantac, even though I have a prescription for the omeprazle from him. He thinks the Zantac will kick in and solve everything. Can you please help?
Posted Wed, 18 Jul 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 4 hours later
Hi,

Thank you for your query.

1. Since your endoscopy and neck examination is within normal limits, there is no chance of a throat cancer going undetected. The question is whether signs of GERD or vocal cord edema were missed. You can get a videostroboscopy done to evaluate the vocal cord movements.

2. As your hoarseness is only since the last eight days, the chance of anything serious is very low. However these symptoms may be investigated so as to not miss any treatable cause.

3. Zantac (Ranitidine) is an anti-histaminic and will increase the side effects of your asthma and allergy medication.

4. Hypothyroidism may also lead to hoarseness.

5. Omeprazole with Domperidone will help control reflux better than Zantac, which lowers acid production better. Take an Omez-D 20 mg early in the morning half an hour before breakfast. It's action will last all day. Remember that both these are very safe medicines. Use a medicated mouth gargle to soothe the throat.

6. If you are on a lot of medication for asthma, allergies, bipolar disorder, anxiety disorder, polycystic ovarian syndrome, pre-diabetes, hypothyroidism and reflux then drug interactions are a major cause of discomfort. Do you have dryness of the throat?

7. I must emphasize that the chance of a cancer or something serious is very low.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Hoarse voice, taking Zantac but no help. History of allergies, hypothyroidism. Is this lung cancer ? 16 hours later
Doctor,

Thank you for the answer. Yes, I do have a dry throat. I try to drink water constantly. Can my ENT do the videostrobocopy?

 
 
Answered by Dr. Sumit Bhatti 6 hours later
Hi,

Thank you for writing back.

1. Discuss the above mentioned points with your doctor. There are many causes of excessive dryness of the throat, makin it prone to frequent sore throats. GERD, Acid Reflux, adverse effects of multiple medications, nasal obstruction (mouth breathing), allergy, a post nasal drip, decreased salivation, sleep apnea and snoring and so on.

2. Your ENT can do your videostroboscopy only if there is a stroboscope available. Otherwise you will need a referral to a center which has one. You may share the images or video here.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor